Getting high on Imodium dangerous, growing in popularity –

6 months ago Comments Off on Getting high on Imodium dangerous, growing in popularity –

WASHINGTON, May 3 (UPI) — People are using large doses of Imodium for self-treatment of opioid addiction, or just to get high, which researchers say poses a significant danger to health.

Researchers in New York report in a recent study, published in The Annals of Emergency Medicine, on two patients who died as a result of using the drugs for opioid addiction, which they say has the potential to be a growing problem.

The active ingredient in Imodium, loperamide, is used to treat diarrhea, but users have reported taking large quantities of the drug produces a euphoric feeling that people with opioid dependency have been using to treat themselves in the absence of actual opioids.

“Our nation’s growing population of opioid-addicted patients is seeking alternative drug sources with prescription opioid medication abuse being limited by new legislation and regulations,” Dr. William Eggleston, a researcher at the Upstate New York Poison Center, said in a press release. “Health care providers must be aware of increasing loperamide abuse and its under recognized cardiac toxicity. This is another reminder that all drugs, including those sold without a prescription, can be dangerous when not used as directed.”

The Upstate New York Poison Center had a seven-fold increase in calls related to Imodium abuse or misuse between 2011 and 2015, similar to national data showing a 71 percent increase in calls related to the drug between 2011 and 2014.

A large increase in Internet posts about the drug was seen in 2010 and 2011, researchers report, with about 70 percent of posts related to easing opioid withdrawal.

The two patients whose treatment is described in the study had histories of substance abuse, overdosed on loperamide to self-treat an opioid dependency, and died at the hospital after CPR, naloxone and other treatment.

“Loperamide’s accessibility, low cost, over-the-counter legal status and lack of social stigma all contribute to its potential for abuse,” Eggleston said. “People looking for either self-treatment of withdrawal symptoms or euphoria are overdosing on loperamide with sometimes deadly consequences. Loperamide is safe in therapeutic doses but extremely dangerous in high doses.”

Getting high on Imodium dangerous, growing in popularity –